Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
frustratedandangry

Folliculitis from prolonged minocycline use -- help!

Recommended Posts

Hi everyone,
I seem to have developed a folliculitis from minocycline use on my chest and somewhat on my lower back. I'm not sure 100% because a culture has not been done but it seems the most likely diagnosis atm.
I tried an antibiotic (Cipro) to get rid of it and it did not fully clear it.
My derm is now insisting on Accutane, saying Cipro was the only possible treatment she could prescribe for it, and I do not want to take it for many reasons. I am partly skeptical because the internet suggests there are other antibiotics I could potentially use for the folliculitis, and also because she said I should go on Accutane for my face before we even knew if the Cipro would work, even though my (mostly hormonal) acne is a pretty mild case. Yes, it's a bit annoying, especially during PMS, and I would love to have clear skin, but Accutane is a serious drug and supposed to be a last resort for majorly bad acne! I hadn't even gone to see her for acne in the first place!
I am frustrated because she never told me that this folliculitis (which the internet says is "gram negative") was a potential side effect of this. I even asked, Is this really such a good idea to take an antiobiotic for this long? and she reassured me that it was all fine. And now suddenly my ***only solution*** to this major side effect of minocycline is apparently 10 months and thousands of dollars worth of Accutane. COOL.
If you have suffered from this issue, is Accutane really truly my only solution? Has 6 months of minocycline use literally guaranteed me an effing lifetime of this stupid rash? 

 

Share this post


Link to post
Share on other sites

DId the dermatologists check you for Demodex Skin Mites?  If they have not tested for demodex, make sure that they do.

Everybody over the age of 5 has these microscopic skin mites..  If they get over populated, they can cause folliculitis, blackheads/whiteheads or acne like pustules anywhere on your body that there is a hair follicle.  The mites eat oil.  Accutane might appear to fix it by reducing the oiliness of your skin but that's like trying to kill an ant with a cannon. 

If it is demodex,  there is a cheap and effective  2 week treatment with 2 generic drugs that have a very high probability of ridding you of these parasites.  Oral Ivermectin in combination with oral metronidazole have been shown in repeated studies to work.  This treatment worked for me when no other acne treatment, including minocycline worked.  Cost with insurance was $13.03, full retail without insurance would have been about $52 US.

Scientific medical study was published here:
https://www.sciencedirect.com/scienc...0197121201315X
 

Using the more effective 2 drug combined treatment (from paper) based on body weight for the oral Ivermectin:

1. Two doses of oral Ivermectin one week apart. Each weekly dose is 200 micrograms Ivermectin per kilogram of body weight. Worked out to 12 mg per dose for me. Take on an empty stomach with a large glass of water.

2. Oral Metronidazole, 250 mg. three times a day for two weeks.  Do not drink alcohol while taking oral Metronidazole and for 72 hours after taking the last tablet.

The 2 drugs are taken at the same time over the 2 week period.  Oral Ivermectin on Day 1 and Day 8 with Oral Metronidazole every day. 

The treatment works for your entire body.   Some derms may use the expensive, Soolantra ointment which contains Ivermectin.  Soolantra takes longer and costs more.  But it may work fine for mild infestations.  Soolantra has to be applied directly to the affected areas.  Soolantra cannot be used in the eyes.


Over the years I went to 4 dermatologists who misdiagnosed me with acne vulgaris.  An opthalmologist misdiagnosed me with allergic conjunctivitis.  It was demodicosis caused by demodex skin mites.  The mites can cause both skin and eye problems by clogging up the oil glands and hair follicles.  They never tested for skin mites.  The dermatologists played Russian Roulette with antibiotics including long term use of minocycline  After 6+ years on minocycline, I had a serious immune system reaction.  Minocycline appeared to make the skin condition somewhat better possibly by reducing any bacteria that the mites were tracking around.  But minocycline never cleared up the problems since it doesn't kill the mites themselves.



 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×